Have you ever had antibiotic-induced diarrhea? I mean passing loose, watery stools at least three times daily after taking antibiotic medicines to treat bacterial infections.
Approximately one in five individuals who take antibiotics develop antibiotic-associated diarrhea. Antibiotic-associated diarrhea is likely to start a week or so after antibiotic initiation. Occasionally, diarrhea and other symptoms do not emerge until days or weeks after the completion of the antibiotic course.
Fortunately, diarrhea is typically mild, self-limited, and requires no treatment. Fortunately, the gastrointestinal upset usually resolves within a few days of discontinuing the antibiotic. The antibiotic may need to be switched or discontinued for those with more serious GI problems.
Antibiotic-associated diarrhea is likely to begin about a week after you start taking an antibiotic. However, diarrhea and other symptoms sometimes don’t appear until days or weeks after you’ve finished antibiotic treatment.
Clostridioides difficile (C. diff) infection
I would be remiss if I did not mention C. difficile. These toxin-making bacteria can cause serious antibiotic-related diarrhea or more frequent bowel movements. In addition to causing loose stools and more-frequent bowel movements, C. difficile infection can cause:
- Severe diarrhea and dehydration
- Lower abdominal pain and cramping
- Low-grade fever
- Loss of appetite
Most cases of C. diff occur when someone has been taking antibiotics (or not long after completing an antibiotic course). While the infection can affect anyone, risk factors include:
- Age 65 or older
- A recent hospital or nursing home stay
- A weakened immune system (for example, in those with HIV/AIDS, cancer, or organ transplant patients taking immunosuppressive drugs)
- Prior infection with C. diff or known exposure to the germs
Here are some disturbing statistics from the US Centers for Disease Control (CDC): C. diff causes nearly half a million infections in the United States annually. Of those who get an infection, one in six will get it again in the subsequent two to eight weeks. One in 11 over 65 will die of symptoms related to a C. diff infection within one month.
Those with C. diff are contagious, so please wash your hands with soap and water each time you use the bathroom and before you eat. If you have diarrhea, use a separate bathroom if possible. Finally, take showers and wash with soap.
Please call your healthcare provider immediately if you have serious symptoms of antibiotic-associated diarrhea. These symptoms are common to several conditions, so you may need tests — for example, stool or blood— to determine the cause.
While antibiotics are an important tool for battling potentially life-threatening bacteria, the drugs can disrupt the composition and function of the gut microbiome. More specifically, antibiotics can drop the abundance and diversity of gut bacteria, opening the door to infection by bad, pathogenic bacteria.
What is the microbiome?
Here is what I previously wrote about the microbiome:
“The microbiome, the collection of bacteria, fungi, and viruses that live in and on our bodies, is a component of our immune system. The microbiome is essential to the defense systems of our bodies.
We have approximately 100 trillion microbes — including bacteria, fungi, and viruses — primarily found in the gastrointestinal system, our skin, and other body parts.
I have a new word for you: Dysbiosis, a change in the microbiome’s composition, diversity, or metabolites from a healthy pattern to one associated with a disease. Antibiotics can be a cause. Replacing microorganisms (via fecal transplants) can be an effective management option for some problems, such as inflammatory bowel disease and certain recurrent infections associated with antibiotic use.
What does this have to do with you? Dysbiosis plays a role in diverse conditions, including type 2 diabetes, obesity, asthma, food allergy, and atopic dermatitis. The gut microbiome is thus an attractive target for intervention. Some have found success in managing type 2 diabetes with gut microbiome manipulation.
I’ll bet you didn’t know that the microbiota can weigh upwards of two kilograms. A growing body of evidence points to the microbiome as essential to metabolic function, digestion, and resisting infection. Your genes, environment, and medicines can influence gut microbiota.”
Antibiotics and the microbiome
Some have hailed antibiotics as miracle drugs that have revolutionized medicine since their introduction more than a hundred years ago. By effectively treating infectious bacterial diseases, these drugs have ushered in an era with far fewer medical issues and deaths.
With antibiotic use has come increasing threats, including antibiotic resistance and potential direct harm to human health. Animal studies remind us that gut microbiome disruption (secondary to antibiotics) can have long-lasting harmful effects, including a higher risk of allergies and obesity.
Diet and Weight Loss: How Calorie Restriction Affects Your Weight and Gut
DIET IS IMPORTANT in shaping our gut microbiome. Today, we look at microbiome basics before pivoting to new research…
In addition, the microbiome may influence long COVID-19 risk.
Long Covid and Your Gut
DO YOU HAVE LONG COVID SYMPTOMS? It might be because of gut microbes.
Probiotics with antibiotics
Can probiotics alleviate some of the gut microbiome disruption induced by antibiotics? And can probiotics reduce antibiotic-induced diarrhea? According to a new systematic review published in the Journal of Medical Microbiology, the answer appears to be yes.
We may be on our way to co-prescribing probiotics with antibiotic treatments.
What are probiotics?
Probiotics are live bacteria and yeasts that are good for you, especially your gastrointestinal system. While we initially think of bacteria as “bad” and disease-causing, your bodies are full of microbes such as bacteria, both good and bad. Some refer to probiotics as “good” bacteria because they help keep the gut healthy.
Probiotics are living microorganisms, usually belonging to the genera Lactobacillus, Bifidobacterium, and Saccharomyces. You can find probiotics in some foods (such as yogurt) and supplements.
Historical research shows that combining probiotics and antibiotics can reduce the risk of antibiotic-associated diarrhea. Probiotics help in several ways: They suppress harmful bacteria, change the immune system, and help to protect the gut lining.
Part of my reluctance to always prescribe probiotics with antibiotics is concern that the probiotics can alter the gut microbiome composition for a long time. Moreover, the available studies looking at taking probiotics and antibiotics are mixed.
To clarify the role of probiotic supplementation on the gut microbiome, Texas Christian University (USA) researchers did a systematic review of the available clinical literature.
Their review included 22 studies that either used antibiotics or probiotics alone and seven studies looking at probiotics in conjunction with antibiotics. All 11 antibiotic studies showed changes in the gut microbiome composition, including a drop in the microbe diversity; antibiotics led to few microbe species in the gut.
Here are the findings for the seven studies involving probiotics in combination with antibiotics:
- Gastrointestinal symptoms. Five (of the seven) studies showed improvements in symptoms such as diarrhea.
- Microbe diversity. Four (of the seven) studies showed probiotics prevented antibiotic-induced declines in microbe diversity. Of the three negative studies, two had a short duration of antibiotics (potentially causing only limited changes in the gut microbiome).
- Microbiome composition. All four studies that had information on gut microbiota showed that the simultaneous use of probiotics and antibiotics helped restore the baseline (pre-antibiotic) microbiome composition.
Most studies showing the benefits of adding probiotics to antibiotics continued the probiotics for about one week after the completion of the antibiotics.
I am delighted with the review. Still, we know little about the long-term safety of probiotic supplements. Could the use of high amounts of probiotics with the same bacterial species facilitate the transfer of resistant genes to infectious pathogens? Could introducing pathogens via probiotics increase opportunistic infections, especially among those with weakened immune systems?
Probiotics: If It Does Not Help, It Does Not Harm. Really?
Microorganisms. 2019 Apr; 7(4): 104.
Many of the available studies looking at probiotics are poorly designed or underpowered. And there is this concern: Probiotic companies often fund these studies. We don’t know much about probiotic effectiveness or safety, even though the study I presented today signals the potential promise of probiotic use.
Alas, probiotics in the United States are not regulated or treated as drugs, rather than dietary supplements. For now, if you are immuno-compromised, you should dodge probiotics unless used under the guidance of a qualified healthcare professional.
We need more research to understand better how to integrate probiotics into an antibiotic course. What is the optimal dose? Frequency? Probiotic choice? Nevertheless, I am delighted that probiotics may play a larger file in the future.
Now, if we can minimize the use of unnecessary antibiotics, but that is a topic for another day. Thank you for joining me for this look at probiotics and antibiotic-induced gut damage. Oh, one more thing: